Drought, Lamar
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lamar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Severe Drought Conditions (D2) continued.
Drought conditions continued to worsen over central Alabama with Extreme Drought (D3) conditions developing across portions of east central Alabama. Below normal rainfall and above average temperatures continued across central Alabama with several counties added to the Severe Drought (D2) category.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Drought conditions continued to worsen over central Alabama with Extreme Drought (D3) conditions developing across portions of east central Alabama. Below normal rainfall and above average temperatures continued across central Alabama with several counties added to the Severe Drought (D2) category. Observing sites in the |Severe to Extreme Drought category were near 10 inches below normal rainfall for the year.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 31, 10:42 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 1142 PM CDT WED AUG 31 2016 .UPDATE... For 06Z Aviation. && .SHORT TERM... Through Thursday. Guidance continues to converge on now Tropical Storm Hermine moving northward and transitioning to the northeast tonight into Thursday as the upper ridge is expected to break down allowing the weak gradients to allow Hermine to be pulled toward the gulf coast. The latest data does show a slight change in the track a little to the west as opposed to previous runs, still including the Big Bend area of Florida, but she could also affect a tad more of the Florida Panhandle. By Thursday, we should see a little better rain chances for the southeast as Hermine inches closer toward the Florida coast and across the rest of the area thanks to an upper trough that will swing and dig across Eastern Conus allowing for shortwaves to traverse the base and generate some diurnal convection across Central Alabama. Winds from Hermine should not be an issue during the day Thursday with only a few afternoon minor gusts expected (12- 20KTS) generally across the southeast and should remain below advisory criteria. 08 .LONG TERM... Thursday night through Tuesday. Hermine is currently forecast to make landfall as a strong tropical storm or weak hurricane near Apalachicola FL Thursday night and move northeastward across southern Georgia through Friday. Model guidance has shifted a bit westward and slower with the track. Rainfall and winds are still expected to be asymmetric with the greatest impacts on the east side of the track, east and southeast of the forecast area. However, given the westward shift, rain chances and QPF were adjusted westward, and increased in the extreme far southeastern counties. Highest rain chances in the far southeast will be after midnight Thursday night into Friday morning. There will probably a sharp cutoff on the northwest side of the rain shield due to the presence of dry air, so rain chances will have to continue to be adjusted. Excessive rainfall is still not expected. Winds in the far southeastern counties will be breezy especially on the back side of the system on Friday, with sustained winds currently forecast to be 10-15 kts with gusts of 20-25 kts. This remains below wind advisory criteria (sustained 20 kts and/or gusts of 30 kts). Confidence is too low to mention any wind hazards in the HWO but trends will continue to be monitored, especially if there are any more westward shifts in the track. Lightning will probably remain isolated due to limited instability. Elsewhere across the forecast area, some models do keep some shower and thunderstorm activity going into Thursday evening along a frontal boundary and mid-level moisture axis moving in from the northwest ahead of an approaching upper-level trough. If these trends continue then low rain chances may need to be expanded northwestward Thursday night. On Friday, subsidence will be moving in as Hermine moves in from the east, but an upper- level trough axis moving through and remnant moisture may at least squeeze out scattered showers across the east behind Hermine's rain shield. A gradient in high temperatures is expected with highs ranging from the mid 80s east to low 90s west. Dry conditions should quickly build in Friday evening. With drier air moving in the typically cooler locations in the north and east lows will fall into the 60s. Looking at the extended period, a strong mid-level ridge will build across the Southeast with highs in the 90s continuing. Only small chances of isolated afternoon convection are expected mainly in the far south given sufficient moisture. 32/Davis && .AVIATION... 06Z TAF Discussion. VFR conditions will continue through much of the TAF period. The exception may come in the form of small showers/storms during the afternoon with a PROB30 at all sites. Winds should generally remain light from the northeast around the periphery of Tropical Storm Hermine although a few gusts of 15-18kt are possible. Will need to monitor Hermine as it makes landfall. A shift to the left in its track could cause an increase in winds and rain for KTOI and KMGM after 00z. 87/Grantham && .FIRE WEATHER... Generally dry conditions are expected for today with slightly better chances on Thursday, but still low. No impacts are expected from Tropical Depression 9. Critical fire weather conditions are not expected. Dry conditions will be in place after Saturday afternoon. && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 401 AM CDT WED AUG 31 2016 ALZ011>015-017>050-011215- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 401 AM CDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
13 drought. Local standard time, as filed.
Severe Drought Conditions (D2) continued.
Severe Drought Conditions (D2) developed.
Drought conditions worsened from Severe (D2) to Extreme Conditions (D3).
Drought conditions worsened from Severe (D2) to Extreme Conditions (D3).
Drought conditions worsened from Severe (D2) to Extreme Conditions (D3).
Severe Drought Conditions (D2) continued.
Drought conditions worsened from Severe (D2) to Extreme Conditions (D3).
Severe Drought Conditions (D2) continued.
Severe Drought Conditions (D2) continued.
Severe Drought Conditions (D2) continued.
Drought conditions worsened from Severe (D2) to Extreme Conditions (D3).
Drought conditions worsened from Severe (D2) to Extreme Conditions (D3).
Severe Drought Conditions (D2) developed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658455, 658456, 658457, 658458, 658460, 658461, 658462, 658463, 658464, 658465, 658466, 658467, 658468.